West Virginia, 2003

Damaging Winds in West Virginia, July 12, 2003

July 12, 2003 · NWS LWX · 2 events in 2 counties and zones

A thunderstorm with high winds moved east through Mineral and Hampshire counties during the evening of the 12th. In Mineral County, trees were downed in Keyser.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved east through Mineral and Hampshire counties during the evening of the 12th. In Mineral County, trees were downed in Keyser. In Hampshire County, several trees and power lines were downed in the northern and eastern portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 12, 2:15 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT JUL 12 2003

.EARLY PERIODS...
S/WV...ALTHO WKNG...PROGGED BY MM5/RGEM TO SLIDE THRU CWFA THIS
EVNG. QUITE A BIT OF CONVECTION IN OHIO VLY ATTM. ALTHO IT WL BE ON
THE WANE W/ LOSS OF DIURNAL HTG...STILL SHUD BE A LTL CROSSING THE
HILLS. AREA FVRBLY SITUATED IN RRQ OF UPR JET. DONT THINK ACTVTY WL
LAST MUCH PAST MIDNGT.

DIGGING IMPULSE SWINGING THRU BASE OF TROF TO PASS S OF AREA TMRW.
RGEM DEPICT JUICY QPF POISED JST SE OF CWFA. PRVS FCST LEFT INTACT.
AMS TO THE NW SHUD BE DRIER/MORE STBL W/ BLDG SFC HIPRES.

W/ NO MOS TO COMPARE AGAINST...NOT WILLING TO MAKE WHOLESCALE CHGS
TO TEMP FCST. HWVR...SINCE DECENT CAA BHND S/WV TNGT...DID SHAVE A
CPL DEG OFF CRRNT MAXT GRID FOR TMRW. MM5 SFC TEMP PLOT UP TO 5 DEG
F COOLER 18Z TMRW THAN 18Z TDA. THIS EDIT LIKELY TO HV NO IMPACT
UPON WORDED ZFP.

HTS

LONG TERM(SUN NGT-SAT)...
UPPER PATTERN GENERALLY REMAINS UNCHANGED THROUGH THE EXTENDED WITH
RIDGE WEST AND TROUGH EAST. WEAK SHORT WAVE MOVING ACROSS THE RAREA
ON MONDAY WARRANT CHANCE POPS ACROSS THE BOARD. MIDLEVEL FLOW
FLATTER TUESDAY.  AIRMASS ALSO A LITTLE DRIER ON TUESDAY...SO
EXPECTED ONLY ISOLATED CONVECTION.

ANOTHER COLD FRONT WILL APPROACH THE AREA BY MID WEEK. SLGT CHANCE
POPS WARRANTED WEDNESDAY...AS MOISTURE WILL BE LIMITED. BY
THURSDAY...MOISTURE LEVELS IMPROVES SO WILL CARRY A CHANCE POPS FOR
THURSDAY THROUGH SATURDAY. CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 12, 11:30 AM EST, 4 hours 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE POTOMAC
HIGHLANDS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY IN WESTERN MARYLAND AND
EASTERN WEST VIRGINIA LATER TODAY.

HTS

In the hours before

Special weather statement, Jul 12, 11:27 AM EST, 4 hours 46 minutes before
MDZ002-003-VAZ021-WVZ048>052-054-055-122215-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT SAT JUL 12 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS THE POTOMAC HIGHLANDS.

AN UPPER LEVEL DISTURBANCE IN THE OHIO VALLEY HAS RESULTED IN
THUNDERSTORMS ACROSS WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA LATE
THIS MORNING. THESE THUNDERSTORMS WILL MOVE TO THE EAST THIS
AFTERNOON. THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH BY SUNSET.

LARGE HAIL...GREATER THAN THREE-QUARTERS OF AN INCH...WILL BE THE
PRIMARY THREAT...ALTHOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

SKYWARN ACTIVATION MAY BECOME NECESSARY LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HTS
Special weather statement, Jul 12, 3:06 PM EST, 1 hour 7 minutes before
MDZ002-003-WVZ048>051-055-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT SAT JUL 12 2003

AT 4:06 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES WEST OF WOODLAND...MOVING EAST...SOUTHEAST AT 30 MPH. THIS
STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50
MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA
VALE...LONACONING...WESTERNPORT...BAYARD...BERKELEY SPRINGS...FORT
ASHBY...KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 5:00 PM.

THERE IS ALSO ANOTHER STORM EAST OF MORGANTOWN....WHICH WILL AFFECT
MAINLY MINERAL COUNTY AND POSSIBLE SOUTHERN ALLEGANY COUNTY AROUND
5:00 PM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

ROGOWSKI
Special weather statement, Jul 12, 3:40 PM EST, 33 minutes before
MDZ002-003-VAZ028-WVZ049>053-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA...HAS BEEN
RECEIVING NUMEROUS REPORTS OF HALF INCH SIZE HAIL WITH SEVERAL
THUNDERSTORMS THAT ARE OCCURRING IN THE FROSTBURG AND CUMBERLAND
AREAS. WE WILL CONTINUE TO MONITOR THESE STORMS...AND RESIDENTS
SHOULD REMAIN ALERT IN CASE A STORM BECOMES SEVERE AND WARNINGS
ARE ISSUED. WE APPRECIATE THE INFORMATION COMING IN FROM OUR
SPOTTERS.

THE SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVEL A CORRIDOR FROM
NEAR CUMBERLAND...EAST TO THE MARTINSBURG...AND HAGERSTOWN AREA
THROUGH 6:00 PM.

ROGOWSKI
Special weather statement, Jul 12, 4:03 PM EST, 10 minutes before
DCZ001-MDZ009>011-013-014-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT SAT JUL 12 2003

AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KENSINGTON...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
BETHESDA...BROOKLYN PARK...CALVERTON...CHEVY
CHASE...COLESVILLE...COLLEGE PARK...FORT MEADE...GLEN
BURNIE...GREENBELT...HILLANDALE...LANGLEY
PARK...LAUREL...ODENTON...PUMPHREY...ROCKVILLE...SEVERNA
PARK...TAKOMA PARK AND WHITE OAK WILL BE AFFECTED BY THIS STORM
THROUGH 6:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
July 12, 4:13 PM EST
Where
Mineral County, Keyser
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.433, -78.983

Trees were downed.

Thunderstorm Wind, Hampshire

When
July 12, 5:00 PM EST
Where
Hampshire County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -78.600

Trees and power lines were downed in the northern and eastern portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368654, 5368653.